Zyrtec is a popular over-the-counter drug for coping with seasonal allergies. While it appears to work well, like all drugs, it can have side-effects.
The most common side-effects are drowsiness, dry mouth and stomach pain. But for some consumers like Karen, of Memphis, TN, there can be a rather ironic side-effect -- an allergic reaction when you stop taking it.
"I stopped taking it and the incessant itching started," Karen wrote in a ConsumerAffairs post. "I literally itched everywhere and places that I didn't even know could itch. I have been trying to get off ever since and somehow, I think the manufacturers knew that these side effects would happen and didn't notify the public or add it to their notices on the bottle."
Actually, the itching reaction is well-known, although it doesn't affect all that many people. But plenty of consumers have reported it to ConsumerAffairs.
"Five days ago, I stopped taking it since the allergy season is pretty much over and the pollen count is finally low," Andrea, of Debary, FL reported back in May. "And it started. The itching, my scalp, my hands, feet, my torso and armpits. Literally everywhere. I am so miserable."
Sandra, of Ontario, Canada, reports a similar experience.
A real mess
"I am in a real mess," she wrote. "I either suffer the horrible itching when I stop taking it, or keep having dry eyes. Wow, what a great product. Not."
Karen reports her doctor devised a "step-down" approach to get her off the medication and is hoping that it works. Anyone suffering from a similar side-effect should also consult a doctor for help in dealing with the side effects.
In the meantime, it would be helpful if Karen and other consumers having this problem let the Food and Drug Administration know about their level of difficulty.
Zyrtec was formerly a prescription antihistamine but is now over-the-counter in both the U.S. and Canada. It reportedly was the highest-grossing new non-food product of 2008 in the U.S.